Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 305, NWS Springfield, MO

October 12, 2012Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 12, 2012, 4:09 AM CDT for Christian County, Greene County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2012, 4:09 AM CDT (09:09 UTC)
Expired
Oct 12, 2012, 4:55 AM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 19 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 4:37 AM CDTHAIL 0.75Republic, MO
Oct 12, 4:43 AM CDTHAIL 1Republic, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS53 KSGF 120909
SVRSGF
MOC043-077-121015-
/O.NEW.KSGF.SV.W.0305.121012T0909Z-121012T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 AM CDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 515 AM CDT

* AT 406 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHWEST OF BILLINGS...AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  BATTLEFIELD...BILLINGS...BOAZ...BOIS D'ARC...CLEVER...FREMONT
  HILLS...GALLOWAY...LINDEN...NIXA...OZARK...REPUBLIC...SPARTA...
  SPRINGFIELD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 59 AND 80 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3698 9334 3699 9334 3700 9361 3729 9361
      3726 9307 3698 9305
TIME...MOT...LOC 0909Z 281DEG 31KT 3719 9363

HAIL...1.00IN
WIND...<50 MPH

$$

SCHAUMANN
2 follow-up statements
728 
WWUS53 KSGF 120932
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 AM CDT FRI OCT 12 2012

MOC043-077-121015-
/O.CON.KSGF.SV.W.0305.000000T0000Z-121012T1015Z/
CHRISTIAN MO-GREENE MO-
432 AM CDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
GREENE AND NORTHWESTERN CHRISTIAN COUNTIES UNTIL 515 AM CDT...

AT 430 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM EXTREME NORTHWESTERN SPRINGFIELD TO BATTLEFIELD
TO BILLINGS...AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
BATTLEFIELD...BILLINGS...BOAZ...BOIS D'ARC...CLEVER...FREMONT
HILLS...GALLOWAY...LINDEN...NIXA...OZARK...REPUBLIC...SPARTA...
SPRINGFIELD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 61 AND 83 WILL ALSO BE IMPACTED BY
SEVERE THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND 
LIGHTNING. THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND 
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 3699 9334 3700 9361 3716 9360 3729 9355
      3726 9307 3698 9305 3698 9334
TIME...MOT...LOC 0931Z 281DEG 31KT 3726 9337 3712 9336
          3702 9353

HAIL...1.00IN
WIND...<50 MPH

$$

SCHAUMANN
410 
WWUS53 KSGF 120955
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 AM CDT FRI OCT 12 2012

MOC043-077-121003-
/O.CAN.KSGF.SV.W.0305.000000T0000Z-121012T1015Z/
CHRISTIAN MO-GREENE MO-
455 AM CDT FRI OCT 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENE AND
NORTHWESTERN CHRISTIAN COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING 
ARE STILL EXPECTED WITH THESE THUNDERSTORMS THROUGH 6 AM.

LAT...LON 3699 9334 3700 9361 3716 9360 3729 9355
      3726 9307 3698 9305 3698 9334
TIME...MOT...LOC 0953Z 281DEG 31KT 3722 9314 3708 9313
          3698 9330

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 1:56 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 12, 1:56 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 AM CDT FRI OCT 12 2012

.DISCUSSION...

AN ACTIVE WEATHER PERIOD IS AMONGST US OVER EXTREME SOUTHEAST KANSAS
AND THE MISSOURI OZARKS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE REGION EARLY THIS MORNING...IN RESPONSE TO LOW
LEVEL JET ACTION IMPINGING INTO AN EAST TO WEST ZONE OF
BAROCLINICITY.

WE'RE THINKING SOME OF THESE STORMS WILL LIKELY GO SEVERE AS WE
ADVANCE INTO THE FRIDAY MORNING HOURS.  THE 00Z RAOB FROM LAST
NIGHT...MEASURED 1703 J/KG OF CAPE FROM AN 850 MB PARCEL.  THIS IS A
LOT MORE CAPE THAN ANY OF THE MODELS HAD FORECASTED.  WE THINK ONCE
THIS PARCEL BECOMES MORE REALIZED THIS MORNING WITH INCREASED
ISENTROPIC LIFT...HAIL GENERATION WILL BEGIN.  RIGHT NOW WE THINK
HAIL TO THE SIZE OF QUARTERS WILL OCCUR WITH SOME OF THE STRONGER
STORMS.

AS THE LOW LEVEL JET WEAKENS TOWARD MID MORNING...STORM FREQUENCY
WILL START TO DECREASE...LEAVING MOST LOCATIONS ACROSS THE REGION
WITH DRY CONDITIONS INTO FRIDAY AFTERNOON AND EVENING. THIS WINDOW
OF DRY WEATHER WILL CONTINUE INTO SATURDAY MORNING...AND POSSIBLY
EARLY SATURDAY AFTERNOON.

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD IS PREPARING FOR A
MODERATE EPISODE OF SEVERE WEATHER LATE SATURDAY AFTERNOON INTO
SATURDAY NIGHT.  DAMAGING WIND GUSTS UP TO 75 MPH IS EXPECTED WITH
THE STRONGER STORMS.

WE CAN NOT RULE OUT A TORNADO OR TWO...ESPECIALLY WITH ANY LINE
SEGMENTS THAT BECOME ORGANIZED.  GIVEN THE STRUCTURE AND MAGNITUDE
OF 0-3 KM SHEAR...ERECT AND EVEN FORWARD LEANING UPDRAFTS WITHIN LINE
SEGMENTS OR A SQUALL LINE ARE EXPECTED.  THIS EXPECTATION...ALONG
WITH MODEST VALUES OF LOW LEVEL CAPE...WILL POSE A RISK FOR A COUPLE
OF SQUALL LINE TORNADOES. THE BETTER STORMS SHOULD OCCUR OVER
EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  HOWEVER...SEVERE
RISKS WILL OCCUR AS FAR EAST AS THE HIGHWAY 63 CORRIDOR.

STORMS WILL EXIT THE OZARKS BY SUNDAY MORNING...GIVING WAY TO A
STABLE PACIFIC AIRMASS.  THEREFORE WE'RE NOT EXPECTING A WHOLE LOT
OF COLD AIR BEHIND SATURDAY NIGHTS FRONTAL PASSAGE.  THIS CHANGE IN
AIRMASS WILL PROVIDE FOR A DRY FORECAST SUNDAY THROUGH TUESDAY.

TEMPERATURES DURING THE SUNDAY THROUGH TUESDAY TIME FRAME WILL STAY
MILD...WITH AFTERNOON HIGHS WELL INTO THE 70S...AND OVERNIGHT LOWS
IN THE 50S. SOUTHERLY WINDS WILL ALLOW GULF MOISTURE TO QUICKLY
RETURN TO THE OZARKS.

THIS INCREASE IN MOISTURE WILL SET THE STAGE FOR ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS BY WEDNESDAY.  MODELS SUGGEST THAT A
PHASED TROUGH WILL APPROACH FROM THE WEST...DRAGGING ANOTHER PACIFIC
FRONT THROUGH SOUTHERN MISSOURI.  EARLY MODEL INDICATIONS SUGGEST
THAT INSTABILITY LEVELS WILL NOT BECOME SUFFICIENT FOR SEVERE
WEATHER ON WEDNESDAY.  THEREFORE AT THIS TIME...WE WILL NOT BE
MENTIONING A RISK FOR SEVERE STORMS IN THE HWO FOR WEDNESDAY.

CRAMER

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT
AS A COLD FRONT PUSHES IN FROM THE NORTHWEST. MVFR IS EXPECTED TO
PREVAIL ONCE STORMS DEVELOP. THERE MAY ALSO BE POCKETS OF IFR AND
PERHAPS SOME HAIL WITH STRONGER STORMS. IFR CEILINGS ARE THEN
EXPECTED TO DEVELOP BEHIND THE COLD FRONT LATE TONIGHT AND EARLY
FRIDAY MORNING. WINDS WILL SHIFT TO THE EAST AND NORTHEAST BEHIND THE
FRONT. FLIGHT CONDITIONS ARE THEN EXPECTED TO IMPROVE INTO THE
MVFR CATEGORY BY FRIDAY AFTERNOON... ALTHOUGH EXACT TIMING OF THE
IFR TO MVFR TRANSITION IS STILL UNCERTAIN. MODELS ARE THEN
HINTING AT IFR CEILINGS DEVELOPING LATE FRIDAY EVENING ALONG WITH
LOW LEVEL WIND SHEAR.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 12, 3:50 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT FRI OCT 12 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
350 AM CDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED FLOOD RISK.

DISCUSSION...

  MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING.
  THESE STORMS WILL BE CONFINED TO AREAS ALONG AND SOUTH OF A LINE
  FROM GIRARD KANSAS...TO SPRINGFIELD MISSOURI. LARGE HAIL UP TO
  THE SIZE OF QUARTERS WILL BE THE PRIMARY HAZARD WITH THESE STORMS.
  LOCALIZED HEAVY RAIN WILL OCCUR IN SOME AREAS...POSING A LIMITED
  FLOOD RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  AN EPISODE OF SEVERE THUNDERSTORMS WILL OCCUR LATE SATURDAY
  AFTERNOON INTO SATURDAY NIGHT OVER AREAS OF EXTREME SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS. DAMAGING WIND GUSTS UP TO 75 MPH
  WILL BE THE PRIMARY RISK WITH THESE STORMS. A TORNADO OR TWO CAN
  NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  AREAS ALONG AND SOUTH OF A LINE FROM GIRARD KANSAS TO
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:40 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence50 min
Oct 12, 3:52 AM CDTAreal Flood AdvisorySGFBarton6 hr
Oct 12, 5:35 AM CDTAreal Flood AdvisorySGFDade, Jasper, Lawrence4 hr
Oct 12, 8:29 AM CDTAreal Flood AdvisorySGFJasper, McDonald, Newton4 hr
Oct 12, 8:47 AM CDTFlash Flood WarningSGFMcDonald, Newton4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.